If you’ve not heard of the class of antibiotics called “Fluoroquinolones,” you want to. Trust me. After taking a round of Cipro in 2010, for a UTI, Amy Moser’s life was forever changed and she’s now writing in the hopes that someone, anyone, will read her story and be saved from the hell this class of drugs has wrecked on her body.
She writes that after taking that round in 2010 she experienced, “Multiple spontaneous tendon and ligament ruptures, spinal degeneration, and arthritis that is widespread. We are talking multiple joint dislocations and surgeries to most of my large joints and spine. Twenty surgeries in the last 7 years if you wanna count.”
But just what are these drugs? They go by many names, Cipro, Levaquin, Avalox, basically every generic ending in “quin”, “oxacin,” or ”ox.” While the FDA has now updated their warning on these antibiotics (July 2016) siting, “multiple system damage that may be irreversible,” people are still taking them and though the info is there, no one is warning us. So, as I always say, you MUST educate yourself: https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm.
Fluoroquinolones were intended to be a last resort type of drug when all other options failed. That means if you had a UTI and you were allergic to penicillin- they still would have found something else to give you. But as we all know, it’s so, so easy to just write a script. Trying to figure out the underlying cause takes more time and doesn’t pay as well.
The reason they were supposed to be a last resort is because of the severe damage they do to the body; they actually damage the DNA mitochondrial repair cells (the cells that heal any damage to the body). So, if you take these drugs you are effectually damaging the very cells that are supposed to repair damaged cells and tissue. Flouroquinolones are also able to cross the blood-brain barrier which can result in psychiatric events, depression, and suicidal thoughts.
And one last bomb, the damage is cumulative. “The more exposures you have to these antibiotics, the more damage is done to your body. Not just for some people, ALL people. A hundred percent of people who take a Fluoroquinolone antibiotic, show changes in blood flow to the tendon, cartilage, and ligament in their bodies. Each person has a different breaking point depending on their own unique DNA. Some people fall apart or die after 1 pill. I fell apart after my 4th round of Fluoroquinolone antibiotics in my life and some people are on their 25th round and are still oblivious to what is happening inside them until they break. It might not even be a physical one. It may be a psychotic one. By then, it’s too late. The damage is done. There is no cure. No treatment. No relief. No specialist even.”
Our hearts go out to Amy, we cannot imagine what she’s been through, but we are so thankful for her story. Check out the links below for more info on these dangerous antibiotics:
This FDA’s warning for Fluoroquinolone antibiotics:
The Department of Health and Human services warning for Cipro:
The New England Journal of Medicines’ “Achilles Tendinitis and Tendon Rupture Due to Fluoroquinolone Antibiotics”:
The New York Times: Popular Antibiotics May Carry Serious Side Effects-
ResearchGate Musculoskeletal Complications of Fluoroquinolones: Guidelines and Precautions for Usage in the Athletic Population-
Medscape Musculoskeletal Complications of Fluoroquinolones: Guidelines and Precautions for Usage in the Athletic Population-
PubMed: The mitochondria targeted antioxidant MitoQ protects against fluoroquinolone-induced oxidative stress and mitochondrial membrane damage in human Achilles tendon cells-
WebMD: warning about Cipro and similar antibiotics-
Oxford Journal: Fluoroquinolone-Associated Tendinopathy: A Critical Review of the Literature-
Oxford Journal: Electrochemical characteristics of five quinolone drags and their effect on DNA damage and repair in Escherichia coli-
NATA Journals’ Fluoroquinolones and Tendinopathy: A Guide for Athletes and Sports Clinicians and a Systematic Review of the Literature-
The Journal of Clinical and Aesthetic Dermatology: The Risk of Fluoroquinolone-induced Tendinopathy and Tendon Rupture: What Does The Clinician Need To Know?
NCBI: Vasculature and it’s role in the damaged and healing tendon:
Medication Sense: New Warnings for Cipro, Levaquin, and other Quinolone Antibiotics-